Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 217, NWS Twin Cities, MN

August 9, 1999Stevens County, Swift County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 9, 1999, 2:24 AM CDT for Stevens County, Swift County, Minnesota. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 1999, 2:24 AM CDT (07:24 UTC)
Expired
Aug 9, 1999, 3:30 AM CDT
In force
66 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Stevens County, MN, Swift County, MN

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:00 AM CDTThunderstorm Wind 55Morris, MNEstimated winds. Roof partially off barn. Large branches down.
Aug 9, 3:00 AM CDTHail 1Appleton, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 090727
SVRMSP
MNC149-151-090830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
224 AM CDT MON AUG 9 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SWIFT COUNTY IN WEST CENTRAL MINNESOTA
  STEVENS COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 330 AM CDT

* AT 224 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
SEVERE THUNDERSTORM WITH LARGE HAIL ABOUT 12 MILES SOUTH OF 
MORRIS...MOVING EAST TO SOUTHEAST AT 30 TO 35 MPH.  THIS STORM HAS 
HAD A HISTORY OF PRODUCING HAIL.  THREE QUARTER INCH HAIL WAS 
PRODUCED AT MORRIS 220 AM AND NEAR DONNELLY AT 153 AM. 

* SOME LO&CATIONS AFFECTED BY THIS STORM INCLUDE...
  MURDOCK
  DE GRAFF
  DANVERS
  CLONTARF
  BENSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 8:45 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Aug 8, 8:45 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
845 PM CDT SUN AUG 8 1999

CONVECTION WHICH PUSHED INTO NW MN HAS WEAKENED AND CLOUD TOPS CONT
TO WARM AS IT MOVES INTO MORE STABLE AMS.

HOWEVER...POTENT CONVECTION DVLPG IN NODAK WHERE VERY POWERFUL
DYNAMICS SETTING OFF STORMS AHD OF WELL DVLPD MID LVL TROF.  BIS AND
ABR 00Z SOUNDINGS BOTH SHOW STG VEERING PROFILES INDICATING GOOD
WAA.  THIS WAS PLAYED UP BY 12Z ETA WITH STG WAA SPRDG INTO MN
OVERNIGHT.  TSTMS WILL PUSH INTO NW MN ARND SOON AFTER 06Z AND THEN
WORK ESE DRNG RMDR NITE.  APRS THAT PSTN OF VORT CNTR IN SE SASK IS
A BIT FASTER THAN 12Z ETA.

.MSP...NONE.
PAULSON

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:31 AM CDTSevere Thunderstorm WarningMPXStevens59 min
Aug 9, 2:51 AM CDTSevere Thunderstorm WarningMPXChippewa54 min
Aug 9, 8:34 AM CDTSevere Thunderstorm WarningMPXWatonwan41 min
Aug 9, 8:38 AM CDTSevere Thunderstorm WarningMPXBrown, Nicollet52 min
Aug 9, 8:55 AM CDTSevere Thunderstorm WarningMPXBlue Earth45 min
Aug 9, 6:39 PM CDTTornado WarningMPXLe Sueur36 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.